Massachusetts, 2008

High Wind in Massachusetts, December 25, 2008

December 25, 2008 · NWS BOX · 4 events in 4 counties and zones

A strong low level jet combined with good mixing and resulted in high winds at the surface.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low level jet combined with good mixing and resulted in high winds at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 24, 10:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 24, 10:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1057 PM EST WED DEC 24 2008

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS EASTERN CANADA WILL SWING A COLD FRONT
THROUGH NEW ENGLAND OVERNIGHT. HIGH PRESSURE BUILDS INTO THE
NORTHEAST USA ON CHRISTMAS DAY AND STAYS THROUGH FRIDAY. MILD AIR
RETURNS ON SATURDAY...THEN ANOTHER COLD FRONT SWINGS THROUGH NEW
ENGLAND ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE SECOND SURGE OF SHOWERS AHEAD OF THE FRONT RAIN HAS ARRIVED
ALONG WITH INCREASING SW WINDS AS TEMPS RISE INTO THE MID 40S TO MID
50S.

THE FROPA WILL OCCUR 06-09Z WHICH SHOULD SIGNAL THE END OF THE RAIN
FOLLOWED BY COOLING TEMPS.

WINDS ARE MAIN CONCERN TONIGHT. KOKX VWP HAS 80 KT DOWN TO 2K FT.
THE CORE OF THIS LLJ WILL REACH SE NEW ENG AROUND 06Z AND SHOULD BE
ACCOMPANIED BY A PERIOD OF DAMAGING WIND GUSTS FOR A FEW HOURS AS
TEMPS IN THE MID 50S WILL ALLOW FOR SOME MIXING OF THIS LLJ.

WE ISSUED HIGH WIND WARNING FROM PVD-TAN-PYM AND THE BLUE HILLS SWD
TO THE COAST WHERE HIGHEST PROB OF DAMAGING WIND GUSTS IN PROXIMITY
TO LLJ. LOWER PROB OF DAMAGING WIND GUSTS FROM NW RI TO BOS BUT WE
MAINTAINED WIND ADVSY HERE FOR NOW.

AFTER THE FROPA...EXPECT ANOTHER PULSE OF STRONG WEST WINDS AND WE
MAY EVENTUALLY NEED TO EXPAND THE WIND ADVSY FOR ALL SNE INTO
CHRISTMAS MORNING. LOW LEVEL WINDS STILL RATHER STRONG THROUGH 12-15Z
WITH 50-60 KT AT 850 MB AND 40-50 KT DOWN TO 925 MB AND MIXING WILL
INCREASE WITH MORE FAVORABLE LAPSE RATES AS CAA DEVELOPS. WIND GUSTS
TO 40-50 MPH POSSIBLE AFTER FROPA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
DRIER AIR MOVES IN DURING THE MORNING. THIS WILL BRING GENERAL
CLEARING TO EASTERN SECTIONS. A PASSING SHORTWAVE AND COLDER AIR
ALOFT MAY AID IN INSTABILITY CLOUDS OVER NORTHWESTERN SECTIONS DURING
MORNING AND MIDDAY...BUT THESE AREAS SHOULD ALSO CLEAR LATER IN THE
DAY.

TEMPS ALOFT WILL SUPPORT MAX TEMPS OF 35 TO 40...SOUTHERN AREAS MAY
RETAIN ENOUGH HEAT TO CLIMB INTO THE LOWER 40S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THURSDAY NIGHT...HIGH PRESSURE BUILDS INTO SOUTHERN NEW ENGLAND
CLEARING SKIES.  LOW TEMPERATURES WILL BE A GOOD 15 TO 20 DEGREES
COOLER THAN WEDNESDAY NIGHT/S TEMPS.  THIS WILL RETURN TEMPERATURES
TO AROUND OR JUST BELOW NORMAL.

FRIDAY...AN UPPER LEVEL RIDGE MOVES IN AS HIGH PRESSURE MOVES INTO
NOVA SCOTIA.  CLOUDY SKIES AND A CHANCE OF PRECIPITATION MOVE IN
OVERNIGHT.  HIGHS WILL BE IN THE 30S AND LOWS WILL MAINLY BE IN THE
20S.  ANY PRECIPITATION LOOKS TO FALL AS A WINTRY MIX FRIDAY NIGHT.

SATURDAY...AN UPPER LEVEL TROUGH APPROACHES FROM THE GREAT LAKES.
TEMPERATURES GRADUALLY INCREASE THROUGH SUNDAY...ALLOWING WARM
ADVECTION PRECIP TO CHANGE OVER TO RAIN.  HIGHS WILL COME LATE IN
THE DAY AND BE SLIGHTLY ABOVE NORMAL.  LOWS WILL COME EARLY IN THE
EVENING AND BE WELL ABOVE NORMAL.

SUNDAY...A COLD FRONT WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE IN
THE AFTERNOON. HIGHS WILL COME EARLY IN THE DAY AND THEN FALL AS THE
COLD FRONT MOVES THROUGH.  WE ALSO COULD SEE SOME STRONG WINDS WITH
THE FRONTAL PASSAGE OVERNIGHT.  PRECIPITATION WILL COME TO AN END
LATE IN THE AFTERNOON.  AFTER THE PRECIP COMES TO AN END...WE WILL
SEE CLEARING SKIES OVERNIGHT.

MONDAY...HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT WHILE ANOTHER
UPPER LEVEL TROUGH APPROACHES FROM THE GREAT LAKES.  WILL BE A QUIET
DAY...HIGHS AND LOWS RIGHT AROUND OR SLIGHTLY ABOVE NORMAL.

TUESDAY...AN UPPER LEVEL TROUGH WILL MOVE ACROSS SOUTHERN NEW
ENGLAND.  HIGH PRESSURE MOVES THROUGH AHEAD OF THE TROUGH.  HIGHS
WILL BE SLIGHTLY BELOW NORMAL WITH LOWS FALLING RIGHT AROUND NORMAL.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
OVERNIGHT...SW WINDS HAVE BEEN PICKING UP AS FORECAST...ALONG WITH
SEVERAL PILOT REPORTS OF SEVERE TURBULENCE WHILE ON APPROACH TO
LOCAL AIRPORTS. KBOX VAD WIND PROFILER SHOWING 60 KT AT 2KFT AND
CONSISTENTLY 75 KT AT 3KFT...AND NOTING THAT THE KOKX VAD WIND
PROFILER HAS SW WINDS AT 85 KT AT 2KFT THIS IS HIGHER THAN MODEL
FORECASTS.

AS NOTED ABOVE...DENSE FOG HAS NOT MATERIALIZED...LIKELY DUE TO THE
MIXING BY THE HIGH WINDS...EVEN AS TEMPS AND DEWPOINTS RISE. HAVE
BACKED OFF ON LIFR VSBYS AND GONE WITH MVFR-IFR CIGS/VSBYS AS THE
RAIN MOVES THROUGH OVERNIGHT. MAY HAVE POCKETS OF LIFR VSBYS...
SUSPECT IN VALLEY LOCATIONS AND OVER S NH WHERE THE SNOWPACK IS THE
DEEPEST.

EXPECT WIND SHIFT TO THE W WITH COLD FRONT PASSAGE WEST TO EAST FROM
2 TO 5 AM. WEST WINDS WILL STILL BE QUITE GUSTY THROUGH MID MORNING
WITH WINDS ALOFT OF 40 TO 55 KNOTS STILL IN POSITION TO BE MIXED TO
THE GROUND. MENTIONED LLWS EVEN AFTER WIND SHIFT...BUT SHOULD LOWER
AFTER 12Z. SURFACE WINDS WILL DIMINISH MID TO LATE MORNING.

CIGS AND VSBYS WILL IMPROVE WITH FROPA AND BECOME VFR AROUND OR JUST
AFTER SUNRISE.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THURSDAY NIGHT AND FRIDAY...VFR.

FRIDAY NIGHT THROUGH SUNDAY...MVFR/IFR CONDITIONS DEVELOPING IN A
WINTRY MIX INITIALLY FRIDAY NIGHT CHANGING OVER TO RAIN SATURDAY.

SUNDAY NIGHT AND MONDAY...CONDITIONS IMPROVE TO VFR.

&&

.MARINE...
GALE WARNING CONTINUES TONIGHT FOR ALL WATERS. STRONG WINDS ALOFT
WILL PARTIALLY MIX TO THE SURFACE WITH GUSTS AROUND 40-45 KNOTS
POSSIBLE.

SEAS BUILD UP TO 15 FEET OVER OUTER SOUTHERN WATERS TONIGHT.

COLD FRONT PASSES ACROSS THE WATERS 4-7 AM...THEN STRONG GUSTY WEST
TO NORTHWEST WINDS CHRISTMAS MORNING. STRONG WINDS ALOFT REMAIN
AVAILABLE TO BRING TO THE SURFACE DURING THE MORNING...SO CONTINUE
GALE WARNING THROUGH MIDDAY. DIMINISHING WINDS AND SEAS DURING THE
AFTERNOON.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THURSDAY NIGHT...WESTERLY SMALL CRAFT WINDS DIMINISH AND SHIFT TO
THE NORTH.  SEAS GRADUALLY DECREASE WITH ONLY THE OUTER WATERS
REMAINING AT 5-6FT.

FRIDAY...NORTHERLY WINDS SHIFT TO THE EAST AND THEN TO THE SOUTH.
SEAS DECREASE...FALLING BELOW 5 FT.

SATURDAY...SOUTHERLY WINDS INCREASE TO SMALL CRAFT LEVELS.  SEAS
INCREASE AS HIGH PRESSURE EXITS THE WATERS.

SUNDAY...WINDS SHIFT TO THE WEST AND THEN NORTHWEST WITH THE PASSAGE
OF A COLD FRONT.  SMALL CRAFT WINDS MAY DROP BELOW CRITERIA IN THE
AFTERNOON FOR A COUPLE OF HOURS AND THEN INCREASE AGAIN OVERNIGHT.
SEAS INCREASE IN THE MORNING AND THEN GRADUALLY DECREASE THROUGH THE
NIGHT REMAINING ABOVE 5 FT IN THE OUTER WATERS.

MONDAY...WESTERLY SMALL CRAFT CRITERIA WINDS.  SEAS GRADUALLY
INCREASE.

&&

.HYDROLOGY...
POTENTIAL FOR SOME MINOR/POOR DRAINAGE FLOODING THROUGH TONIGHT.

TOTAL RAINFALL FROM TODAY AND TONIGHT EXPECTED TO RANGE FROM 0.5 TO
0.75 INCH. SNOW PACK CONTINUES TO HAVE A LOW DENSITY ACROSS THE
MAJORITY OF SOUTHERN NEW ENGLAND.  SNOW TO LIQUID RATIO IS GENERALLY
10 OR 15 TO 1. BECAUSE OF THIS LOW DENSITY...THERE IS ROOM FOR RAIN
TO BE ABSORBED INTO THE SNOW PACK...WHICH WILL LIMIT THE AMOUNT OF
RUN OFF THAT OCCURS. SOME SNOW THAT MELTS WILL ALSO BE ABSORBED INTO
THE SNOW PACK. HOWEVER MINOR AND POOR DRAINAGE FLOODING WILL BE
POSSIBLE...MAINLY DUE TO ICE AND SNOW CLOGGED DRAINS.

THE SNOWPACK DENSITY IS HIGHER IN SOUTHEAST MA AND SOUTH COASTAL
RI...BUT STILL ROOM FOR ABSORPTION INTO THE SNOWPACK. SOME MELT IS
ANTICIPATED...THIS AREA WILL BE MORE VULNERABLE TO MINOR AND POOR
DRAINAGE FLOODING. PRIMARY CONCERN IS ICE AND SNOW CLOGGED DRAINS.

MAPS INDICATING APPROXIMATE SNOW DEPTH/SNOW WATER CONTENT AND OTHER
RELATED INFORMATION ARE AVAILABLE AT WWW.NOHRSC.NWS.GOV...GO TO
INTERACTIVE MAPS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FROM 5 AM TO 10 AM EST THURSDAY FOR MAZ002>004-
     007>009-012-026.
     HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR MAZ016>024.
     WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR MAZ013-015.
NH...WIND ADVISORY FROM 5 AM TO 10 AM EST THURSDAY FOR NHZ011-015.
RI...HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR RIZ002-004>008.
     WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR RIZ001-003.
MARINE...GALE WARNING UNTIL 1 PM EST THURSDAY FOR ANZ230>237-255.
     GALE WARNING UNTIL 4 PM EST THURSDAY FOR ANZ250-254.

&&

SYNOPSIS...WTB
NEAR TERM...KJC
SHORT TERM...WTB
LONG TERM...RLG
AVIATION...WTB/EVT
MARINE...WTB/RLG
HYDROLOGY...
Hazardous weather outlook, Dec 24, 4:03 PM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
403 PM EST WED DEC 24 2008

MAZ002>004-007>009-012-026-NHZ011-015-252115-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
403 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 5 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...A WARM AND MOIST FLOW OVER THE SNOW COULD PRODUCE
AREAS OF VERY DENSE FOG TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A PERIOD OF FREEZING RAIN IS POSSIBLE LATE FRI NIGHT AND SAT MORNING
WHICH MAY PROMPT AN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY WIND DAMAGE OR WIND GUSTS IN
EXCESS OF 45 MPH.

MAZ013-015>024-RIZ001>008-252115-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
403 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...A WARM AND MOIST FLOW OVER THE SNOW COULD PRODUCE
AREAS OF VERY DENSE FOG TONIGHT...ESPECIALLY OVER INTERIOR AREAS
WHERE THE SNOW PACK IS GREATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY WIND DAMAGE OR WIND GUSTS IN
EXCESS OF 45 MPH.

CTZ002>004-MAZ005-006-010-011-014-NHZ012-252115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHEAST MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
403 PM EST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WARM AND MOIST FLOW OVER THE SNOW COULD PRODUCE AREAS OF VERY
DENSE FOG TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A PERIOD OF FREEZING RAIN IS POSSIBLE LATE FRI NIGHT AND SAT MORNING
WHICH MAY PROMPT AN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-255-252115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
403 PM EST WED DEC 24 2008

...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

ALSO...SOUTHWEST GALES ARE POSSIBLE OVER THE OUTER COASTAL WATERS
AGAIN SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254-252115-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
403 PM EST WED DEC 24 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

ALSO...SOUTHWEST GALES ARE POSSIBLE OVER THE OUTER COASTAL WATERS
AGAIN SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Barnstable

When
December 25, 12:00 AM EST to 1:45 AM EST
Where
Barnstable forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

An amateur radio operator recorded a 60 mph wind gust on their home weather station. Several large tree limbs, a utility pole and a flag pole were blown down in Barnstable and Falmouth.

High Wind, Eastern Plymouth

When
December 25, 1:32 AM EST to 2:32 AM EST
Where
Eastern Plymouth forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Plymouth Municipal Airport (KPYM) recorded a sustained wind speed of 40 mph with gusts to 55 mph. No damage was reported.

High Wind, Nantucket

When
December 25, 3:59 AM EST to 5:00 AM EST
Where
Nantucket forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport recorded sustained wind speeds of 41 mph gusting to 56 mph. No damage was reported.

High Wind, Western Norfolk

When
December 25, 6:19 AM EST to 7:19 AM EST
Where
Western Norfolk forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Norwood Memorial Airport recorded a sustained wind speed of 45 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145901, 145900, 145902, 145903.